Main Article Content
The appropriate management of minor head injury (MHI) in patients receiving oral anticoagulant (OAC) is unclear. In this retrospective study, we focused on elderly patients (>65 years) treated with OAC, presented to our emergency department with MHI between 2004 and 2010. Three hundred and six patients with MHI were taking OAC: we documented 7.19% hemorrhages at the first computed tomography (C); 18.19% deaths; 50.1% spontaneous reabsorptions; 22.73% deteriorations of intracranial bleeding without surgical intervention (for clinical comorbidity), and 4.55% neurosurgical interventions. We documented a second positive CT scan in 2 patients (1.51%) who had no symptoms and remained asymptomatic during observation. In both cases, intracranial bleeding resolved spontaneously. The mean international normalized ratio (INR) value was 2.26, higher in the group of patients with bleeding (2.74) than in the group without bleeding (2.19). We found a significant increased risk in patients with posttraumatic loss of consciousness [odds ratio (OR) 28.3], diffuse headache (OR 14.79), vomiting (OR 14.2) and neurological signs (OR 5.27). We did not reach significance in patients with post-traumatic amnesia. Our data confirm the need for a CT scan of any patients on OAC with MHI. None of our patients developed any symptoms or signs during observation, and only 2 patients developed an intracranial hemorrhage in the second CT scan with a favorable evolution. Our data need to be confirmed with an observational study, but we suggest that the second CT could be reserved for patients developing symptoms and signs during observation. We also underline the role of the INR in the stratification of risk.
Downloads month by month
Download data is not yet available.